EconPapers    
Economics at your fingertips  
 

Federal minimum wage hikes do reduce teenage employment: A replication study of Bazen & Marimoutou (Oxford Bulletin of Economics and Statistics, 2002)

Stephen Bazen () and Velayoudom Marimoutou

International Journal for Re-Views in Empirical Economics (IREE), 2018, vol. 2, issue 2018-5, 1-13

Abstract: In 2002 we published a paper in which we used state space time series methods to analyse the teenage employment-federal minimum wage relationship in the US (Bazen and Marimoutou, 2002). The study used quarterly data for the 46 year period running from 1954 to 1999. We detected a small, negative but statistically significant effect of the federal minimum wage on teenage employment, at a time when some studies were casting doubt on the existence of such an effect. In this note we re-estimate the original model with a further 16 years of data (up to 2015). We find that the model satisfactorily tracks the path of the teenage employment-population ratio over this 60 year period, and yields a consistently negative and statistically significant effect of minimum wages on teenage employment. The conclusion reached is the same as in the original paper, and the elasticity estimates very similar: federal minimum wage hikes lead to a reduction in teenage employment with a short run elasticity of around -0.13. The estimated long run elasticity of between -0.37 and -0.47 is less stable, but is nevertheless negative and statistically significant.

Keywords: minimum wage; teenage employment; state space methods; unobserved components model; replication study (search for similar items in EconPapers)
JEL-codes: J21 J38 C22 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://www.econstor.eu/bitstream/10419/192940/1/IREE-2018-05.pdf (application/pdf)

Related works:
Working Paper: Federal minimum wage hikes do reduce teenage employment. A replication study of Bazen & Marimoutou (Oxford Bulletin of Economics and Statistics, 2002) (2018) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:zbw:ireejl:192940

Access Statistics for this article

International Journal for Re-Views in Empirical Economics (IREE) is currently edited by Joachim Wagner; Gert G. Wagner; Hilmar Schneider

More articles in International Journal for Re-Views in Empirical Economics (IREE) from ZBW - Leibniz Information Centre for Economics Contact information at EDIRC.
Bibliographic data for series maintained by ZBW - Leibniz Information Centre for Economics ().

 
Page updated 2019-10-10
Handle: RePEc:zbw:ireejl:192940